Hail, Albany
- When
- July 6, 4:42 PM MST
- Where
- Albany County, 1.55 mi E of Rock River
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.740, -105.940
A supercell thunderstorm developed during the late afternoon and produced an EF-1 tornado near Bosler, Wyoming and while it moved over the Laramie Range into the high plains of southeastern Wyoming produced another shortlived tornado over the open range rendering an EF-Unknown rating. In addition, numerous hail reports from this and other thunderstorms dropped up to golf ball size stones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A supercell thunderstorm developed during the late afternoon and produced an EF-1 tornado near Bosler, Wyoming and while it moved over the Laramie Range into the high plains of southeastern Wyoming produced another shortlived tornado over the open range rendering an EF-Unknown rating. In addition, numerous hail reports from this and other thunderstorms dropped up to golf ball size stones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:35 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 535 PM MDT Sat Jul 6 2019 .SHORT TERM...(This evening through Sunday) Issued at 219 PM MDT Sat Jul 6 2019 A severe thunderstorm watch is now in effect for most of Southeast Wyoming (minus Carbon County) and entire Nebraska Panhandle through 9pm. Main hazards will be large hail (upwards of golfball to baseball size), damaging 60-70 mph winds, and a tornado or two could be possible. In addition, localized heavy rainfall and storm training could cause flash flooding concerns. Please stay alert through the afternoon and evening as storm hazards develop. Storms will dissipate and shift east through the mid to late evening hours. MLCAPE instability continues to grow upwards of 1500-2000 J/Kg with some slight implied capping in place per mesoanalysis and latest satellite trends. The first round of storms initially fired over the higher terrain now have orphaned anvils that are crossing into the High Plains. Of interesting note is the dissipating anvil over Laramie County is suppressing the cumulus field below while forming a localized boundary moving east. This boundary has cleared out northwest Laramie County well for greater insolation. However, this also veered the winds almost westerly in this local area. Will need to see if greater S/SE flow can get re-established in this area. Farther north and east, low-level winds remain backed to SSE/SE, especially across the NE Panhandle with some east winds near Scottsbluff. Effective deep layer shear remains near 40 knots along the Laramie Range with lower values in NE Panhandle. However, expect higher amounts of shear over NE Panhandle next 6 hours. All of these factors combined, deep robust rotating updrafts will be likely this afternoon and evening supporting large hail. Tornado potential continues to look marginal as low-level wind shear remains below 100 m2/s2 but localized enhancements near boundaries or isolated supercells could perhaps ingest enough helicity for low-level vertical stretching. A weak/brief tornado or two can't be fully ruled out. Storm mode should initially be discrete to semi-discrete supercells that grow upscale into a cluster or possibly into a cold pool balanced complex as they move east into NE Panhandle. Risk for localized flooding could be maximized in NE Panhandle due to clustering and possible training of storms with mixing ratios of 10-12 in place. Slightly greater ridging will occur Sunday but a marginal risk for severe storms is also in place for portions of the area. H5 winds will be lower along with deep layer shear being weaker. However, compensating instability could still help decent storm updrafts for hail and wind hazard risks. .LONG TERM...(Monday night through Friday) Issued at 310 AM MDT Sat Jul 6 2019 Widely sctd convection ending over the CWA Monday night but returning again Tuesday afternoon as a shortwave moves east across the region. A few strong storms possible though better dynamics look to be more to the north. After that a somewhat drier weather regime expected to set up over the region as an upper high builds over the southern Rockys Weds and remains there for the rest of the week. Weak disturbances riding over the top of the high will still set off some mainly afternoon and evening showers and storms most days but should be more on an isolated basis. Temps generally close to seasonal averages. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 524 PM MDT Sat Jul 6 2019 Thunderstorms have begun across the high terrain between KRWL and KLAR. Storms will continue to move eastward toward the NE Panhandle terminals after 00Z. Gusty winds and reduced visibility can be expected with these storms into this evening with KBFF and KSNY most at risk for thunderstorm activity. After the storms move out of the area, lower ceilings may creep into the NE Panhandle early Sunday morning. The HRRR has been bringing in lower ceilings and visibility to KCYS after 08Z the last few runs. Will continue to monitor these trends into this evening in case a further lowering of flight category in the TAF is needed. && .FIRE WEATHER... Issued at 217 PM MDT Sat Jul 6 2019 Limited fire weather concerns today with area showers and thunderstorms across much of the area and higher then normal relative humidity values. One concern will be localized fire starts from lightning activity today but most thunderstorms should have some rain opposed to dry lightning situation. Isolated elevated fire weather conditions will occur Sunday into Monday mainly across Carbon County due to elevated winds and humidity values falling to 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA LONG TERM...RE AVIATION...MB FIRE WEATHER...JSA
Hazardous Weather Outlook National Weather Service Cheyenne WY 318 PM MDT Sat Jul 6 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>119-072130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 318 PM MDT Sat Jul 6 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A severe thunderstorm watch is in effect for the entire Nebraska Panhandle and Southeast Wyoming, minus Carbon County. Large hail up to the size of baseball, damaging winds of 60 to 70 mph winds, and a tornado or two could be possible. In addition, heavy rainfall leading to localized flash flooding could also occur, especially towards the Wyoming to Nebraska Border and into the southern and central Panhandle. Storms will dissipate and shift east through the mid to late evening hours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong to severe storms will again be possible for east Wyoming and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph winds, and frequent lightning could be possible during the afternoon and evening hours. .Spotter information statement... Spotter activation will be needed this afternoon and evening and possibly again on Sunday. Allen
Special Weather Statement National Weather Service Cheyenne WY 252 PM MDT Sat Jul 6 2019 WYZ103-105-062115- Shirley Basin-North Laramie Range- 252 PM MDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARBON AND NORTH CENTRAL ALBANY COUNTIES... At 252 PM MDT, a strong thunderstorm was located 7 miles east of Battle Mountain, or 49 miles south of Casper, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of eastern Carbon and north central Albany Counties. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4205 10617 4223 10618 4234 10566 4203 10562 TIME...MOT...LOC 2052Z 266DEG 28KT 4215 10608 Braun
Special Weather Statement National Weather Service Cheyenne WY 256 PM MDT Sat Jul 6 2019 WYZ104-105-109-110-114-062130- Shirley Basin-North Snowy Range Foothills-Central Carbon County-Ferris/Seminoe/Shirley Mountains-Snowy Range- 256 PM MDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARBON AND CENTRAL ALBANY COUNTIES... At 256 PM MDT, a strong thunderstorm was located 7 miles northeast of Hanna, or 41 miles east of Rawlins, moving northeast at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Hanna, Medicine Bow and Battle Mountain. This includes Interstate 80 in Wyoming between mile markers 246 and 255. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4166 10663 4199 10664 4225 10622 4191 10592 TIME...MOT...LOC 2056Z 241DEG 27KT 4195 10646 Braun
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Sat Jul 6 2019
WYZ103>105-109-062230-
Shirley Basin-North Laramie Range-Central Carbon
County-Ferris/Seminoe/Shirley Mountains-
405 PM MDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES...
At 405 PM MDT, a strong thunderstorm was located 8 miles east of
Battle Mountain, or 52 miles south of Casper, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Battle Mountain, Shirley Basin, Campbell Creek Campground and Little
Medicine School.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4234 10683 4243 10628 4243 10608 4247 10608
4252 10578 4212 10560 4181 10687
TIME...MOT...LOC 2205Z 249DEG 27KT 4210 10605
BraunSpecial Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Sat Jul 6 2019
WYZ103>105-109-110-113-114-062300-
Shirley Basin-Upper North Platte River Basin-North Snowy Range
Foothills-North Laramie Range-Central Carbon
County-Ferris/Seminoe/Shirley Mountains-Snowy Range-
430 PM MDT Sat Jul 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARBON...
NORTH CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES...
At 430 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Shirley Basin to 6 miles southwest
of Hanna. Movement was east at 20 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Hanna, Medicine Bow, Elk Mountain, Battle Mountain, Shirley Basin and
Little Medicine School.
This includes Interstate 80 in Wyoming between mile markers 236 and
262.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4178 10690 4243 10644 4244 10611 4240 10581
4155 10646
TIME...MOT...LOC 2230Z 289DEG 18KT 4237 10625 4183 10666
BraunSpecial Weather Statement National Weather Service Cheyenne WY 439 PM MDT Sat Jul 6 2019 WYZ103-105-106-115-062315- Shirley Basin-Central Laramie Range and Southwest Platte County-North Laramie Range-Laramie Valley- 439 PM MDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND NORTHEASTERN ALBANY COUNTIES... At 439 PM MDT, a strong thunderstorm was located 14 miles southeast of Battle Mountain, or 51 miles west of Wheatland, moving southeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Wheatland Reservoir 3. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4201 10609 4214 10598 4203 10551 4176 10572 TIME...MOT...LOC 2239Z 300DEG 23KT 4202 10595 Braun
Special Weather Statement National Weather Service Cheyenne WY 541 PM MDT Sat Jul 6 2019 WYZ106-070015- Central Laramie Range and Southwest Platte County WY- 541 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 615 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Iron Mountain, or 24 miles southwest of Wheatland, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Albany and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4171 10536 4183 10542 4195 10513 4171 10502 TIME...MOT...LOC 2341Z 244DEG 11KT 4179 10529 Hammer
The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
13 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Winds measured at the Union Pacific Railroad Mesonet station RKRIVR.
A supercell thunderstorm developed near the town of Rock River, Wyoming, in west-central Albany County. At 606 PM MDT, the storm rapidly intensified as it moved southeast. A tornado touched down and crossed Highway 30 south of Bosler, Wyoming at 610 PM MDT, and dissipated at 619 PM MDT. The storm continued to show signs of rotation as it moved east-southeast toward the Laramie County line, however no additional tornadoes were reported.
A survey team from the National Weather Service in Cheyenne met with officials from Albany County to investigate storm damage in the Bosler area. Eyewitness reports and snapped wooden power poles along County Road 51 indicated the initial tornado touched down in an open field about 2.5 miles west-southwest of Bosler, or 18.5 miles north-northwest of Laramie. The tornado lifted for a short time but descended again and caused complete destruction of a pole barn near Highway 30 about three miles south-southeast of Bosler. The tornado crossed Highway 30, confirmed by aerial photographs provided by the City of Laramie. Large pieces of warped metal were blown several hundred yards to the east of the highway in a wide swath. The damage footprint ended near the point of the original report. Damage was consistent with an EF-1 tornado with maximum winds around 100 mph.
Photo sent in showing hail damage to car windshield.
Winds were an estimation given that the resident was unable to get their front door open in addition to barely being able to remain standing.
Video received via social media showed several brief spinups including the a fully condensed funnel making contact with the ground. No discernible damage to effectivly render any rating besides EF-U.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828804, 828805, 828744, 828746, 827563, 828806, 828747, 828748, 828749, 828750, 828751, 828752, 828753, 828755, 828757, 828801, 828802, 828803.